Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 21, 2023, 1:17 PM MDT for Logan County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2023, 1:17 PM MDT (19:17 UTC)
- Expired
- Jun 21, 2023, 2:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 158 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 12:33 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.0
The text
As transmitted.
206 WUUS55 KBOU 211917 SVRBOU COC075-212000- /O.NEW.KBOU.SV.W.0101.230621T1917Z-230621T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 117 PM MDT Wed Jun 21 2023 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Northeastern Logan County in northeastern Colorado... * Until 200 PM MDT. * At 116 PM MDT, a severe thunderstorm was located near Proctor, or 15 miles northeast of Sterling, moving north at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Proctor around 130 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 800 PM MDT for northeastern Colorado. For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until 800 PM MDT for northeastern Colorado. && LAT...LON 4073 10288 4073 10319 4100 10314 4100 10273 TIME...MOT...LOC 1916Z 193DEG 6KT 4079 10301 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ DANIELSON
1 follow-up statement
551
WWUS55 KBOU 211931
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
131 PM MDT Wed Jun 21 2023
COC075-212000-
/O.CON.KBOU.SV.W.0101.000000T0000Z-230621T2000Z/
Logan CO-
131 PM MDT Wed Jun 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR NORTH CENTRAL LOGAN COUNTY...
At 130 PM MDT, a severe thunderstorm was located near Proctor, or 16
miles northeast of Sterling, moving north at 5 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of north
central Logan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM MDT for northeastern
Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4075 10295 4075 10319 4100 10314 4100 10278
TIME...MOT...LOC 1930Z 193DEG 6KT 4081 10300
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DANIELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:58 AM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 21, 11:58 AM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1158 AM MDT Wed Jun 21 2023 .UPDATE... Issued at 1140 AM MDT Wed Jun 21 2023 The forecast is performing well with only minor updates this morning. There was some surprise fog and stratus over our northern plains this morning, which impacted visibility in some areas (especially around Fort Morgan). Conditions started improving soon after sunrise, but a more northerly wind ended up bringing that layer south over much of the urban corridor and KDEN. Fortunately, there was much less impact from the layer in these locations and it has since been breaking up quickly. The 12Z synoptic analysis shows troughing to our northeast and ridging to our south, and another upper low over the Southeast, which together form an omega block over the CONUS. There is southwesterly flow aloft over Colorado. Looks like there was another little disturbance late night/early morning, with minimal impact. Surface analysis put a shallow, weak front over our border with Wyoming, and winds turned northwesterly then around northeasterly behind it. Models are coming to better consensus about the situation this afternoon and evening. Forecast soundings exhibit "loaded gun" characteristics, with high instability above some convective inhibition above good heat and moisture. It looks like there will be sufficient heating in spite of the low clouds this morning, which must have broken up enough and soon enough. ACARS soundings show the cap and already significant CAPE, and models seem to generally agree on breaking the cap around 21Z. CAMs have widespread and strong convection through the evening and into the night. There is great moisture in place, dew points over 60 F up against the foothills, and over 70 F out at the northeast corner of the plains. There is moisture rich outflow coming in from convection to our east this morning. If the cap breaks mid-afternoon as it looks to, there will be widespread severe storms and all hazards are possible. We have been upgraded to enhanced hail threat by SPC, and a Tornado Watch is almost certain. Also, we issued a Flood Watch for most of our plains south of the South Platte River from 6 PM this evening through 6 AM tomorrow morning, as we expect areas of heavy rainfall on already pretty saturated soils to cause excessive runoff and flooding. We maintain our remaining Flood Advisories for the South Platte and Cache La Poudre Rivers (basically from the western edge of Weld County east to the western edge of Sedgwick County, now with a little break just east of Greeley) and the Colorado River (between Willow Creek and Little Muddy Creek) Hydrographs of gauge observations show action stage for many of our points along the Advisory areas, and MBRFC and CBRFC forecast those conditions to persist. && .SHORT TERM...(Today and tonight) Issued at 430 AM MDT Wed Jun 21 2023 Stratus and fog have pushed into the eastern half of the plains again this morning. It is be more extensive in coverage than is was yesterday morning. Dew point temperatures are in the upper 50s to mid 60s F over the eastern 2/3rds of the plains currently. Winds across the CWA are light and variable early this morning. Some of the models keep the low cloudiness in for a good part of the morning past sunrise. Models keep the weak/moderate southwesterly flow aloft over the CWA today and tonight. There is weak upward vertical velocity noted on the QG Omega fields today and tonight. Models keep fairly deep upslope in place most of the day and tonight. There is a cold front expected to push into the CWA this evening which will keep upslope going behind it. For moisture, precipitable water values are in the 0.60 to 1.20 inch range over most of the plains into the foothills late day today and tonight. The mountains have about 0.50 inch in place. PWs come up a bit overnight for the plains and foothills. Many of the models are showing significant CAPE this afternoon over the plains. Some of the models have CAPE values in excess of 3000 J/kg of mixed layer CAPE over the eastern plains. Soundings show pretty good directional shear but wind speeds are fairly weak. SPC's Day 1 Convective Outlook puts most of the CWA's plains in the "slight risk" of severe storms. Will go mainly with "scattered" and "likely" pops for the CWA from the divide eastward late this afternoon, transitioning further eastward into the plains well past midnight tonight. For temperatures, today's highs are 0-1 C cooler than yesterday's highs. .LONG TERM...(Thursday through Tuesday) Issued at 430 AM MDT Wed Jun 21 2023 Similar pattern for Thursday with above normal moisture in place and weak synoptic ascent another incoming wave. The airmass will be cooler, although some breaks in the clouds into the afternoon will allow marginal instability to develop with MLCAPE values 600-800 J/kg. This will support scattered showers and thunderstorms first developing over the high country in the afternoon. There is still some question on progression/development of convection onto the adjacent plains. Model soundings indicate some stability/capping which would act as a limiter. The timing and progression of Weds/Weds night's convection will likely play a role in this. There is a case where the environment doesn't rebound as well due to residual showers/cloud cover from convection from the previous evening. If things do make it off the higher terrain, a few severe storms will be supported. Shear will be sufficient given moist east surface flow veering to southwest in profiles on the plains (0-6km bulk shear 25-35 kts). Threat with any severe storms would be hail and wind. Friday, a shortwave trough lifts across the northern Rockies. Most of the upper level support will likely remain to the north of Colorado, but can't rule out some moisture and daytime destabilization to bring low chances for scattered showers/storms north of I-70. A mid-level jet moves into the region Friday as well which will result in breezy conditions when winds mix out in the afternoon hours. With drying already taking place in the high country, this may pose a threat for elevated to critical fire weather conditions for the mountains valleys and South Park. For the weekend, there is a general consensus for weak ridging to gradually build in from the south, eventually trending flow aloft more zonal. This will trend conditions drier and warmer. Threat for elevated to areas of critical conditions continues over the weekend. This large- scale pattern will likely persist into early next week with a few weak waves over the top of the ridge. Ensemble means indicate potential for highs in the upper 80s to low 90s across the plain/urban corridor by mid-week next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 AM MDT Wed Jun 21 2023 Expect MVFR and maybe IFR conditions with storms and showers this afternoon and evening, maybe into the night. Cloud bases very likely below 6000 feet much of the evening and night. Widespread thunderstorms are likely by late afternoon and should last through the evening, with impacts well into the night. Weak drainage winds were quickly replaced by northerly winds this morning, which brought low clouds over KDEN. Cloud bases are rising and there was little impact to visibility, and those conditions should continue to improve. Winds are coming around easterly and should continue to come around southeasterly for the afternoon and evening. Do not expect drainage winds tonight. && .HYDROLOGY... Issued at 430 AM MDT Wed Jun 21 2023 There will be a limited threat of flash flooding late this afternoon through late tonight for the plains and for the alpine burned areas too, especially Cameron Peak. The highest QPF on the various models, is over the eastern half of the plains and over the Palmer Divide. Amounts do not look excessive enough to warrant a Flash Flood Watch at this time. The various flood advisories for the South Platte, Cache La Poudre and Colorado Rivers will continue as is. Above normal moisture in place for Thursday with marginal instability to support afternoon/showers and thunderstorms. Storms may be capable of producing brief heavy rainfall. This will pose a limited risk for flash flooding over the burn areas, mainly Cameron Peak. Storm motions should be high enough to prevent stationary or very slow moving storms. Friday through the weekend, conditions trend warmer and drier. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch from 6 PM MDT this evening through late tonight for COZ041-045>047-049. && UPDATE...EJD SHORT TERM...RJK LONG TERM....Mensch AVIATION...EJD HYDROLOGY....RJK/Mensch
Hazardous weather outlook, Jun 21, 10:29 AM MDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1029 AM MDT Wed Jun 21 2023 COZ030>051-221630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1029 AM MDT Wed Jun 21 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to likely showers and thunderstorms are forecast today for much of the forecast area by late this afternoon continuing this evening and even later tonight further east over the plains. It is looking more likely that some of the storms will produce large hail, strong winds, heavy rainfall, and possibly tornadoes mainly over the plains and mainly during this evening. There is also a limited threat of flash flooding over the alpine burned areas through mid evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Thursday with a chance for a few strong to severe storms on the plains with hail and gusty winds. There is a limited threat for flash flooding over the Cameron Peak burn area. Additionally, storms and showers may produce heavy rainfall causing poor drainage areas and saturated soils to flood across the plains Thursday. A warmer and drier pattern will begin late Friday into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of severe weather or flooding.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:32 AM MDT | Flood Watch | BOU | Adams, Arapahoe, Douglas, Elbert, Lincoln, Washington | 20 hr |
| Jun 21, 1:48 PM MDT | Special Weather Statement | BOU | Logan | 42 min |
| Jun 21, 1:53 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 52 min |
| Jun 21, 1:59 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| Jun 21, 2:22 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 23 min |
| Jun 21, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 19 min |
| Jun 21, 2:39 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 36 min |
| Jun 21, 2:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 33 min |
| Jun 21, 3:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 36 min |
| Jun 21, 3:11 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Jun 21, 3:24 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Jun 21, 3:33 PM MDT | Tornado Warning | BOU | Logan | 27 min |
| Jun 21, 3:38 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Jun 21, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 33 min |
| Jun 21, 3:51 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington | 24 min |
| Jun 21, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 37 min |
| Jun 21, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jun 21, 4:02 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Washington | 3 hr |
| Jun 21, 4:05 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jun 21, 4:21 PM MDT | Tornado Warning | BOU | Washington | 24 min |
| Jun 21, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 23 min |
| Jun 21, 4:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| Jun 21, 4:37 PM MDT | Tornado Warning | BOU | Washington | 23 min |
| Jun 21, 4:42 PM MDT | Flash Flood Warning | BOU | Morgan, Washington | 3 hr |
| Jun 21, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Jun 21, 4:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 29 min |
| Jun 21, 4:47 PM MDT | Tornado Warning | BOU | Morgan, Weld | 28 min |
| Jun 21, 4:54 PM MDT | Tornado Warning | BOU | Washington | 21 min |
| Jun 21, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 35 min |
| Jun 21, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 38 min |
| Jun 21, 5:10 PM MDT | Tornado Warning | BOU | Washington | 35 min |
| Jun 21, 5:13 PM MDT | Tornado Warning | BOU | Logan | 17 min |
| Jun 21, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 44 min |
| Jun 21, 5:25 PM MDT | Tornado Warning | BOU | Logan | 20 min |
| Jun 21, 5:27 PM MDT | Tornado Warning | BOU | Morgan, Washington | 33 min |
| Jun 21, 5:28 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| Jun 21, 5:41 PM MDT | Tornado Warning | BOU | Logan | 19 min |
| Jun 21, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 30 min |
| Jun 21, 5:52 PM MDT | Tornado Warning | BOU | Washington | 23 min |
| Jun 21, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 36 min |
| Jun 21, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Jefferson | 36 min |
| Jun 21, 5:59 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.